Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 252, NWS Des Moines, IA

October 1, 2019Black Hawk County, Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 1, 2019, 5:53 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2019, 5:53 PM CDT (22:53 UTC)
Expired
Oct 1, 2019, 6:24 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Bremer County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 5:54 PM CDTHAIL 0.753 S Cedar Falls, IA.
Oct 1, 5:54 PM CDTHAIL 0.753 S Cedar Falls, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS53 KDMX 012253
SVRDMX
IAC013-017-012345-
/O.NEW.KDMX.SV.W.0252.191001T2253Z-191001T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
553 PM CDT Tue Oct 1 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Black Hawk County in northeastern Iowa...
  Southeastern Bremer County in northeastern Iowa...

* Until 645 PM CDT.

* At 553 PM CDT, a severe thunderstorm was located over Hudson, or
  near Waterloo, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waterloo, Cedar Falls, Evansdale, Jesup, Hudson, Elk Run Heights,
  Crossroads Mall, Waterloo Municipal Airport, Washburn, Dunkerton,
  Raymond, Gilbertville and George Wyth State Park.

This includes Interstate 380 between mile markers 62 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4235 9243 4248 9250 4274 9208 4247 9208
      4247 9206 4243 9206
TIME...MOT...LOC 2253Z 238DEG 26KT 4245 9241 

HAIL...1.00IN
WIND...60MPH
 
$$

Podrazik
2 follow-up statements
002 
WWUS53 KDMX 012306
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
606 PM CDT Tue Oct 1 2019

IAC013-017-012345-
/O.CON.KDMX.SV.W.0252.000000T0000Z-191001T2345Z/
Black Hawk IA-Bremer IA-
606 PM CDT Tue Oct 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN BLACK HAWK AND SOUTHEASTERN BREMER COUNTIES...

At 605 PM CDT, a severe thunderstorm was located over Elk Run
Heights, or near Waterloo, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Waterloo, Evansdale, Jesup, Elk Run Heights, Crossroads Mall,
Washburn, Dunkerton, Raymond and Gilbertville.

This includes Interstate 380 between mile markers 64 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 9230 4257 9236 4274 9208 4247 9208
      4247 9206 4243 9206
TIME...MOT...LOC 2305Z 242DEG 27KT 4249 9226 

HAIL...1.00IN
WIND...60MPH
 
$$

Podrazik
403 
WWUS53 KDMX 012324 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
624 PM CDT Tue Oct 1 2019

IAC013-017-012334-
/O.CAN.KDMX.SV.W.0252.000000T0000Z-191001T2345Z/
Black Hawk IA-Bremer IA-
624 PM CDT Tue Oct 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK AND
SOUTHEASTERN BREMER COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

LAT...LON 4242 9230 4257 9236 4274 9208 4247 9208
      4247 9206 4243 9206
TIME...MOT...LOC 2322Z 238DEG 26KT 4256 9210 

$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:00 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 1, 3:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
300 PM CDT Tue Oct 1 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 300 PM CDT Tue Oct 1 2019

Abbreviated discussion with convection now intensifying and
tornado watch in place. Surface boundary is currently stalled
across central Iowa and over the Des Moines metro area. This
boundary is quite shallow and is beginning to lift slowly back to
the north as the next surge of theta-e advection arrives and large
scale overrunning occurs with the 850 mb boundary lagging well
behind over northwest IA. The primary concern is an initial
tornado threat near the boundary where increasing low level shear
and good vortex stretching potential is in place with 0-3 km CAPE
values near 200 J/kg. In addition, these more organized cells will
have the capability of very heavy rainfall with PWAT values in
excess of 2 inches and warm cloud depths near 14.7 kft. Lesser
activity produced 1.75 inches of rain over northern Iowa this
morning in 45 minutes. These concerns are amplified considering
the Des Moines metro is with in the threat region. The greatest
threat period will be through 8 pm with the severe weather threat.
The greatest rainfall band of 3 to 5 inches with potential higher
amounts may occur across portions of Marion, Warren, Madison,
Polk and Jasper counties.

The activity will diminish by mid to late evening and eventually
evolve into a light rain/drizzle and possibly local fog event
overnight into Wednesday morning. Another round of showers and
storms are possible by Wednesday afternoon as the primary short wave
lifts through the region. High pressure will arrive Thursday into
early Friday. Still monitoring the potential for some frost Thursday
night and will focus on this region more once the current weather
passes. The next round of storms arrives late Friday into Saturday
as return flow arrives. High pressure will again follow with cooler
and drier conditions to follow into early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1239 PM CDT Tue Oct 1 2019

Thunderstorms will become widespread later this afternoon and
evening before diminishing from north to south overnight. In
addition, widespread IFR/LIFR cigs will spread over the state
along with lower vsbys due to fog with likley periods of light
precipitation persisting into Wed morning. Boundary over central
Iowa will settle south overnight as well with all locations
switching to a northerly wind.

&&

.HYDROLOGY...
Issued at 300 PM CDT Tue Oct 1 2019

Reference Discussion section for heavy rain forecast thoughts.
Expect flash flooding potential especially in urban areas later
this afternoon and early evening with heavy rainfall rates
expected. Latest RFC forecasts are maintaining mainstem streams
below flood stage. That still may change locally in areas
downstream of heavier rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-092>096.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Oct 1, 3:03 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
303 PM CDT Tue Oct 1 2019

IAZ048>050-057>062-070>075-081>086-092>096-022015-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
303 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch and River Flood Watches are in effect for
portions of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

A few strong thunderstorms will be possible through this evening.
Hail or gusty winds are the main threats along with isolated
tornadoes. Torrential rainfall and the potential for flash
flooding are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible late Friday into Saturday.
The severe threat is low at this time.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

IAZ097-022015-
Davis-
303 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk of severe storms for this afternoon into
tonight. Large hail, damaging wind or an isolated tornado will all
be possible. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible late Friday into Saturday.
The severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

IAZ004>007-015>017-023>028-033>039-044>047-022015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-
303 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch and River Flood Watches are in effect for
portions of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

A few strong thunderstorms will be possible through this evening.
Hail or gusty winds are the main threats along with isolated
tornadoes. Torrential rainfall and the potential for flash
flooding are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will be possible late Friday into Saturday.
The severe threat is low at this time.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

In the hours before

Local storm report, Oct 1, 5:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             8 N MACKSBURG           41.33N 94.18W
10/01/2019  E1.50 INCH       MADISON            IA   EMERGENCY MNGR

            REPORTED AT HWY 92 AND PITZER ROAD IOWA.

&&

AK
Local storm report, Oct 1, 5:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             DES MOINES INT AIRPORT  41.53N 93.66W
10/01/2019  E1.75 INCH       POLK               IA   BROADCAST MEDIA

            GOLF BALL SIZED HAIL RELAYED VIA BROADCAST
            MEDIA.

&&
Local storm report, Oct 1, 5:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 SSE DES MOINES        41.57N 93.61W
10/01/2019  E1.25 INCH       POLK               IA   TRAINED SPOTTER

&&

AK
Special weather statement, Oct 1, 5:41 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
541 PM CDT Tue Oct 1 2019

IAZ060-061-073-012345-
Jasper IA-Polk IA-Warren IA-
541 PM CDT Tue Oct 1 2019

...THUNDERSTORM PRODUCING HEAVY RAINFALL OVER THE DES MOINES METRO
AREA...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa State Fairgrounds, or over Des Moines, moving northeast at 30
mph.

Rainfall amounts up to one inch will be possible with this storm.
Minor street flooding may be occurring or will occur in the Des
Moines metro area from this storm.

Additional thunderstorms were approaching the Des Moines metro area
from the southwest. Additional heavy rainfall will be possible with
these storms. Be on the lookout for renewed street flooding and
possible flash flooding.

Locations impacted include...
Des Moines, Ankeny, Urbandale, Altoona, Pleasant Hill, Windsor
Heights, Carlisle, Bondurant, Saylorville, Mitchellville, Colfax,
Prairie City, Southridge Mall, Adventureland Amusement Park, Merle
Hay Mall, Iowa Events Center, Prairie Meadows, Iowa State
Fairgrounds, Principal Park and Des Moines Int'l Airport.

A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Iowa.

LAT...LON 4163 9314 4147 9361 4162 9373 4186 9334
      4186 9332
TIME...MOT...LOC 2239Z 239DEG 24KT 4159 9358

Zogg
Local storm report, Oct 1, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 NNE DES MOINES INT AI 41.56N 93.65W
10/01/2019  M2.50 INCH       POLK               IA   BROADCAST MEDIA

            FROM WHO TV. TIME ESTIMATED FROM RADAR.

&&

BSS
Local storm report, Oct 1, 5:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             1 N DES MOINES          41.59N 93.62W
10/01/2019  U1.00 INCH       POLK               IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:08 AM CDTSpecial Weather StatementDMXSac22 min
Oct 1, 2:38 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas14 min
Oct 1, 3:18 AM CDTSpecial Weather StatementDMXHumboldt27 min
Oct 1, 6:25 AM CDTSpecial Weather StatementDMXCerro Gordo35 min
Oct 1, 7:18 AM CDTSpecial Weather StatementDMXCerro Gordo42 min
Oct 1, 3:53 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union52 min
Oct 1, 4:20 PM CDTTornado WarningDMXAdair, Madison, Union40 min
Oct 1, 4:37 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union53 min
Oct 1, 4:58 PM CDTTornado WarningDMXDallas, Madison, Polk, Warren32 min
Oct 1, 5:10 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union50 min
Oct 1, 5:18 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren42 min
Oct 1, 5:25 PM CDTSevere Thunderstorm WarningDMXAdair, Adams24 min
Oct 1, 5:41 PM CDTSpecial Weather StatementDMXPolk64 min
Oct 1, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall46 min
Oct 1, 5:53 PM CDTTornado WarningDMXJasper38 min
Oct 1, 6:43 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.